We report a case of a man with spinocerebellar ataxia (SCA) on high-dose amantadine who was admitted for acute on chronic dysphagia secondary to progression of SCA. Four days after oral medications were held due to patient’s dysphagia, he developed fever, tachycardia and mild rigidity in extremities and became obtunded. Despite antibiotics treatment, the vitals and mental status changes persisted for 8 days. When amantadine was resumed, the patient’s vital signs and encephalopathy improved within 2 days. This is among the first reports of amantadine withdrawal syndrome (AWS) in a patient without Parkinson’s disease. Our case reinforces the importance of careful medication review at admission and consideration of pharmacologic side effects with not only medication initiation but also discontinuation.
- Geriatric medicine
- Neurology (drugs and medicines)
- Brain stem / cerebellum
- Movement disorders (other than Parkinsons)
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors The following author was responsible for drafting of the text, sourcing and editing of clinical images, investigation results, drawing original diagrams and algorithms, and critical revision for important intellectual content: AP. The following author helped edit and gave final approval of the manuscript: EC.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.